Hail, Barber
- When
- September 17, 6:43 PM CST
- Where
- Barber County, 3.5 mi N of Deerhead
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.280, -98.910
An isolated severe thunderstorm brought large hail to parts of Barber county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An isolated severe thunderstorm brought large hail to parts of Barber county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 17, 5:05 PM CST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Dodge City KS 605 PM CDT THU SEP 17 2015 ...Updated for Aviation... .SHORT TERM...(THIS EVENING THROUGH Friday) ISSUED AT 240 PM CDT THU SEP 17 2015 The frontal boundary now moving into the northern CWA counties with a prefrontal trough Garden City/Dodge City and the Hays/Great Bend area will continue slowly southeast this evening. The setup could support an isolated severe thunderstorm late this afternoon and evening although the atmosphere is relatively capped with warm air aloft. The idea here is that convection may hold off completely until weak isentropic flow develops, as a weak surface low from near Elkhart and rides the boundary northeast through the overnight. Even with this scenario, the run to run consistency of the convective allowing models has been poor with respect to both timing and location. Latest runs suggest much more confidence in convection remaining south and east of the DDC forecast area, and we will continue to shift low pops farther south and east in the near term updates. It is not a high probability event, however locally dense fog could form along a surface moisture convergence axis along the stationary boundary early Friday morning. The NAM is showing this potential which is not reflected in the GFS MOS local output. Garden City may be just on the west side of the boundary either drier, less favorable downslope air flow while a better opportunity looks to exist at KDDC and points southeast in potentially more moist upslope air. Any early morning fog development should dissipate rapidly as breezy northwest surface winds quickly develop, including the south central Kansas counties by early afternoon. .LONG TERM...(Friday NIGHT THROUGH Thursday) ISSUED AT 240 PM CDT THU SEP 17 2015 High temperatures in the medium range were strongly shifted towards the bias corrected ecmwf MOS, which has been doing the best over the last couple of weeks and are too consistent to ignore. The result in a shorter period with much cooler mid 70s through Friday and the weekend as earlier forecasts. The weak shortwave is still noted in the GFS and less evident in the ECMWF models. This has not significantly changes the POPS for the Superblend at this time. The upper air pattern will shift to ridging across the Great Plains states by early in the week, as surface low pressure over the high Plains region develops. This will bring a return to the warm southerly trajectories and incremental increases in high temperatures for several days. Temperatures in the 90s may again be possible as early as Tuesday and lasting though at least Wednesday. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Friday EVENING) ISSUED AT 600 PM CDT THU SEP 17 2015 A cold front will continue east of the taf sites tonight with light northeasterly winds of 5-10kt. Some patchy ground fog may also develop towards dawn around KGCK and KDDC. A strong push of colder air then moves across western Kansas with winds becoming northwesterly 15-25kt after 12-15Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 85 53 76 / 10 10 0 10 GCK 60 82 51 80 / 10 0 0 10 EHA 64 84 53 78 / 10 0 0 10 LBL 66 87 55 78 / 10 10 0 10 HYS 63 78 50 79 / 10 10 0 0 P28 73 91 59 78 / 10 20 20 0 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Kruse
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 426 AM CDT THU SEP 17 2015 KSZ030-031-043>046-061>066-074>081-084>090-180930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 426 AM CDT THU SEP 17 2015 /326 AM MDT THU SEP 17 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION... A FEW THUNDERSTORMS MAY DEVELOP AROUND 6 PM ALONG A COLD FRONT NEAR A MANHATTAN TO ASHLAND LINE. VERY WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL PERSIST, AND CONFIDENCE IN THUNDERSTORM DEVELOPMENT IS NOT HIGH. IF A THUNDERSTORM CAN PENETRATE THE UPPER LEVEL WARM POOL, THERE WILL BE SUFFICIENT INSTABILITY TO SUPPORT PRODUCTION OF HAIL AT LEAST AN INCH IN DIAMETER AND DAMAGING DOWNBURST WINDS. SCATTERED THUNDERSTORMS MAY DEVELOP IN CENTRAL KANSAS EAST OF HIGHWAY 183 LATE THIS EVENING.THESE WILL HAVE A MARGINAL RISK OF PRODUCING HAIL UP TO AN INCH IN DIAMETER. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. DISCUSSION... SCATTERED THUNDERSTORMS CAN BE EXPECTED TO DEVELOP BY LATE AFTERNOON ALONG A COLD FRONT IN SOUTH CENTRAL KANSAS. THESE THUNDERSTORMS MAY PRODUCE HAIL UP TO THE SIZE OF QUARTERS. THE MOST LIKELY AREA FOR THUNDERSTORM DEVELOPMENT IS BARBER COUNTY. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AGAIN LATE SATURDAY NIGHT AND SUNDAY. THESE ARE LIKELY TO BE NONSEVERE. FRIDAY... LIMITED SEVERE THUNDERSTORM RISK. LIMITED EXCESSIVE HEAT RISK. SATURDAY... LIMITED LIGHTNING RISK. SUNDAY... LIMITED LIGHTNING RISK. MONDAY... LIMITED LIGHTNING RISK. TUESDAY... LIMITED LIGHTNING RISK. WEDNESDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT SOUTHEAST OF A LINE FROM LARNED TO ASHLAND. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CDT THU SEP 17 2015
KSZ089-090-180115-
BARBER KS-COMANCHE KS-
714 PM CDT THU SEP 17 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COMANCHE AND CENTRAL
BARBER COUNTIES UNTIL 815 PM CDT...
AT 714 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF SUN CITY...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MEDICINE LODGE...COLDWATER...LAKE CITY...WILMORE...SUN CITY...LAKE
COLDWATER AND BUTTERMILK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3730 9948 3746 9846 3739 9846 3738 9845
3718 9843 3705 9944
TIME...MOT...LOC 0014Z 261DEG 17KT 3727 9893
KRUSEThe Vance AFB radar (KVNX), 92 km away, was scanning. The volume nearest the first event began at 00:40 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, September 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603275.